Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 193, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 3, 2005, 8:27 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2005, 8:27 PM CDT (01:27 UTC)
- Expired
- Jul 3, 2005, 9:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 107 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 9:02 PM CDT | TSTM WND GST 60 | 2 N Garnett, KS | ESTIMATED OVER 60 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 5:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 3, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 040129
SVRTOP
KSC003-031-059-040215-
/O.NEW.KTOP.SV.W.0193.050704T0127Z-050704T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT SUN JUL 3 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS
SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
* UNTIL 915 PM CDT
* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF
WILLIAMSBURG TO 9 MILES NORTHWEST OF WESTPHALIA TO 11 MILES
SOUTHWEST OF LE ROY...OR ALONG A LINE EXTENDING FROM 18 MILES WEST
OF OTTAWA TO 25 MILES NORTHWEST OF IOLA TO 23 MILES WEST OF IOLA...
MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
LE ROY...
WILLIAMSBURG...
WESTPHALIA...
HARRIS...
PRINCETON...
COLONY...
RICHMOND...
GARNETT...
RANTOUL...
GREELEY...
LANE...
KINCAID...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 169 AND 185.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3819 9563 3824 9557 3830 9550 3857 9551
3860 9507 3840 9507 3839 9506 3803 9508
3804 9582
$$1 follow-up statement
000
WWUS53 KTOP 040154
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT SUN JUL 3 2005
KSC031-040204-
/O.CAN.KTOP.SV.W.0193.000000T0000Z-050704T0215Z/
COFFEY-
854 PM CDT SUN JUL 3 2005
...THE SEVERE THUNDERSTORM WARNING FOR COFFEY COUNTY HAS BEEN
CANCELLED...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3818 9549 3824 9546 3830 9550 3857 9551
3860 9507 3840 9507 3839 9506 3803 9508
3805 9547
$$
KSC003-059-040215-
/O.CON.KTOP.SV.W.0193.000000T0000Z-050704T0215Z/
FRANKLIN-ANDERSON-
854 PM CDT SUN JUL 3 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
ANDERSON AND SOUTHERN FRANKLIN COUNTIES...
AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES NORTH OF PRINCETON TO RICHMOND TO 5 MILES
WEST OF COLONY...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
OTTAWA TO 17 MILES SOUTH OF OTTAWA TO 10 MILES NORTH OF IOLA...MOVING
EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
GARNETT...GREELEY...RANTOUL...LANE AND KINCAID.
STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3818 9549 3824 9546 3830 9550 3857 9551
3860 9507 3840 9507 3839 9506 3803 9508
3805 9547
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:41 PM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, Jul 3, 2:41 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 241 PM CDT SUN JUL 3 2005 .DISCUSSION... HEAVY RAIN THREAT AS WELL AS SEVERE THREAT MIN CONCERNS TONIGHT. WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE TROUGH MOVING ACROSS EASTERN COLORADO INTO WESTERN KANSAS/NEBRASKA AT 19Z. ELEVATED THUNDERSTORMS HAVE BEEN FIRING IN WESTERN KANSAS ALL DAY ON WEST EDGE OF LOW LEVEL JET. THIS HAS SPREAD CIRRUS SHIELD INTO NORTH CENTRAL AND NORTHEAST KANSAS AND HAS LIMITED INSTABILITY ACROSS THE CWA THIS AFTERNOON. OUTFLOW FROM WESTERN KANSAS CONVECTION HAS DEVELOPED A LARGE SUPER CELL WHICH WAS MOVING THROUGH BARTON COUNTY AT 1920Z. ALTHOUGH CONVECTIVE DEBRIS HAS SPREAD ACROSS NORTHEAST KANSAS 18Z TOP SOUNDING SHOWED 3200 J/KG OF CAPE AND 300 CIN. EXPECT TO SEE HEAVY RAINFALL THREAT FOR EASTERN KANSAS TONIGHT AS SHORTWAVE IN WESTERN KANSAS TRANSLATES EAST INCREASING LIFT FOR ASCENT, COUPLED JET STREAK POOLING OF THETA-E ALONG SOUTHWARD MOVING FRONT. SURFACE LOW MOVING NORTHEAST ALONG FRONT TONIGHT WILL MOVE INTO NORTHEAST KANSAS OVERNIGHT. LOW LEVEL CONVERGENCE AND POOLING OF HIGH PRECIPITABLE WATER OF 2 INCHES IN THE CWA POINT TO CONTINUED THREAT OF FLOODING SO WILL KEEP THE FLOOD WATCH GOING FOR TONIGHT. SEVERE THREAT STILL LIKELY WITH HAIL AND WIND MAIN CONCERNS. FOR MONDAY SYSTEM MOVES EAST AND PRECIPITATION SHOULD CLEAR IN THE MORNING HOURS. HAVE GONE DRY MONDAY AFTERNOON AND NIGHT. NEXT SMALL CHANCE OF PRECIPITATION TUESDAY AFTERNOON INTO WEDNESDAY WITH RIPPLES MOVING SOUTHEAST IN NORTHWEST FLOW WITH WARM ADVECTION ACROSS THE HIGH PLAINS. AFTER WEDNESDAY AFTERNOON THINGS DRY OUT FOR THE WEST OF THE WEEK AS UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS. HAVE CONTINUED TEMPERATURES NEAR NORMAL OR SLIGHTLY ABOVE FOR THE THURSDAY THROUGH SUNDAY TIME PERIOD. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH NORTHCENTRAL...NORTHEAST AND EAST CENTRAL KANSAS TONIGHT.
Hazardous weather outlook, Jul 3, 4:21 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT SUN JUL 3 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-041000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 421 PM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS EVENING. LARGE HAIL AND STRONG DAMAGING WINDS SHOULD BE THE MAIN HAZARDS. WITH THE THUNDERSTORMS WILL COME THE RISK OF VERY HEAVY RAIN AND FLASH FLOODING. ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME IS LIKELY...WITH NEARLY THREE INCHES OF RAIN POSSIBLE IN A FEW LOCATIONS BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY MORNING...THEN ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. HEAVY RAINS TONIGHT MAY CAUSE SOME RIVERS TO REACH FLOOD STAGE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 3, 7:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 4 W ESKRIDGE 38.86N 96.18W
07/03/2005 0.88 INCH WABAUNSEE KS TRAINED SPOTTER
0455 PM TSTM WND GST WESTMORELAND 39.40N 96.42W
07/03/2005 60 MPH POTTAWATOMIE KS TRAINED SPOTTER
0515 PM TSTM WND DMG 1 E LOUISVILLE 39.25N 96.30W
07/03/2005 POTTAWATOMIE KS LAW ENFORCEMENT
7 TELEPHONE POLES SHEARED APART NEAR INTERSECTION OF
ONEGA RD AND OREGON TRAIL.
0530 PM TSTM WND DMG 6 SSE WESTMORELAND 39.32N 96.37W
07/03/2005 POTTAWATOMIE KS PUBLIC
ON EBERT FARM EAST OF TOWN OF FLUSH...TREES
SNAPPED...TREE LIMB THROUGH WINDOW...GARAGE DAMAGE.
0540 PM HAIL 3 N TOPEKA 39.09N 95.68W
07/03/2005 1.00 INCH SHAWNEE KS TRAINED SPOTTER
0542 PM HAIL 2 N TOPEKA 39.08N 95.68W
07/03/2005 0.75 INCH SHAWNEE KS TRAINED SPOTTER
0550 PM HAIL 1 NW TOPEKA 39.06N 95.69W
07/03/2005 1.50 INCH SHAWNEE KS TRAINED SPOTTER
AT 62ND STREET AND HIGH POINT DRIVE.
0550 PM HAIL TOPEKA 39.05N 95.68W
07/03/2005 1.00 INCH SHAWNEE KS TRAINED SPOTTER
HAIL SHATTERED RAIN GAUGE. RECEIVED VIA ESPOTTER.
0620 PM HAIL 11 SSW TOPEKA 38.90N 95.76W
07/03/2005 0.75 INCH SHAWNEE KS TRAINED SPOTTER
0633 PM TSTM WND GST 4 N OVERBROOK 38.84N 95.56W
07/03/2005 60 MPH OSAGE KS TRAINED SPOTTER
0635 PM HAIL 2 N RICHLAND 38.91N 95.54W
07/03/2005 0.75 INCH SHAWNEE KS EMERGENCY MNGR
0637 PM TSTM WND GST 10 SE TOPEKA 38.95N 95.55W
07/03/2005 60 MPH SHAWNEE KS TRAINED SPOTTER
DIME SIZE HAIL AS WELL
0643 PM TSTM WND GST 8 N POMONA 38.72N 95.45W
07/03/2005 60 MPH FRANKLIN KS TRAINED SPOTTER
0643 PM TSTM WND GST 1 W CLINTON 38.91N 95.41W
07/03/2005 60 MPH DOUGLAS KS TRAINED SPOTTER
LAWN FURNITURE FLYING THROUGH AIR
0649 PM TSTM WND GST 5 W BALDWIN CITY 38.78N 95.27W
07/03/2005 70 MPH DOUGLAS KS TRAINED SPOTTER
0649 PM HAIL LAWRENCE 38.97N 95.24W
07/03/2005 1.00 INCH DOUGLAS KS TRAINED SPOTTER
0656 PM TSTM WND DMG 1 W BALDWIN CITY 38.78N 95.20W
07/03/2005 DOUGLAS KS TRAINED SPOTTER
3 INCH LIMBS DOWN
0702 PM TSTM WND GST 3 S BALDWIN CITY 38.73N 95.18W
07/03/2005 60 MPH FRANKLIN KS TRAINED SPOTTER
0703 PM TSTM WND GST 3 W BALDWIN CITY 38.78N 95.24W
07/03/2005 70 MPH DOUGLAS KS TRAINED SPOTTER
0707 PM TSTM WND GST WELLSVILLE 38.72N 95.08W
07/03/2005 70 MPH FRANKLIN KS TRAINED SPOTTER
ALSO TREE LIMBS DOWN.
0715 PM TSTM WND GST 1 S RANTOUL 38.53N 95.10W
07/03/2005 70 MPH FRANKLIN KS TRAINED SPOTTER
ESTIMATED 60-70 MPH WINDS...SOME LIMBS DOWN.
0723 PM TSTM WND GST COUNCIL GROVE 38.66N 96.49W
07/03/2005 70 MPH MORRIS KS TRAINED SPOTTER
0736 PM TSTM WND GST 5 W BUSHONG 38.64N 96.35W
07/03/2005 65 MPH LYON KS TRAINED SPOTTER
0745 PM TSTM WND GST EMPORIA 38.40N 96.18W
07/03/2005 58 MPH LYON KS ASOS
&&
STRASSBERGLocal storm report, Jul 3, 7:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 5 S ESKRIDGE 38.79N 96.11W
07/03/2005 60 MPH WABAUNSEE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jul 3, 7:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 2 W ESKRIDGE 38.86N 96.15W
07/03/2005 60 MPH WABAUNSEE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jul 3, 8:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 9 SSW CLINTON 38.79N 95.45W
07/03/2005 DOUGLAS KS TRAINED SPOTTER
SEVERAL WINDOWS BLOWN OUT AND A FEW SMALL TREES SNAPPED.
&&
STRASSBERGLocal storm report, Jul 3, 8:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 4 NE READING 38.56N 95.90W
07/03/2005 60 MPH OSAGE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jul 3, 8:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND GST 4 NE READING 38.56N 95.90W
07/03/2005 60 MPH OSAGE KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:03 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 42 min |
| Jul 3, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 35 min |
| Jul 3, 7:51 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 39 min |
| Jul 3, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 19 min |
| Jul 3, 9:12 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.